Log in
Pernicious Anaemia Society
16,733 members11,584 posts

Too much Methylcobalamine?

I took methylcobalamine 5000 mcg sublingual for about 10 months. Just had my blood tested and found the B-12 level was > 1999 and the normal range is 211-946. Doc said to stop taking methylcobalamine immediately. Stopped 3 weeks ago . I have tingling on both feet. Should I gradually withdraw rather than cold turkey as I have done for 3 weeks?

7 Replies
oldestnewest

From what I understand you can't overdose on B12. Were you diagnosed with PA and that's why you were supplementing? Some diagnoses require you to be on supplements for life.

I'm sure someone with more experience will reply shortly.

1 like
Reply

did you have tingling before you were taking the tablets?

If you did, was it improved by taking the tablets.

If it is a symptom that has started since stopping then would suggest that you go back on the tablets as you may now be in the catch 22 of needing to keep your levels very high for enough B12 to get through to cells - which is how some people respond to high levels of serum B12.

B12 is a vitamin, not an addictive drug (though many medics seem to be off the opinion that it is addictive). There is no such thing as B12 withdrawl symptoms - just B12 deficiency returning, or symptoms that aren't related to B12 at all.

There is a limit to the point at which assay methods can produce an accurate reading which is why the result was given as >1999

as ajw1205 says would be useful to know why you started taking the tablets in the first place.

1 like
Reply

Were you taking anything else? Vitamin B6?

Reply

From what I have read, there is little to no possibility of overdose of B12, because it is water soluble and the body flushes away what it doesn't need.

I suspect the reason that there is a range on the tests is that a high B12 level can be indicative of certain conditions, including some cancers. Therefore a high result may indicate a need for further tests in cases where the patient is not taking supplements.

As I understand it, the high B12 is not a cause in these cases, but a symptom - so taking high B12 doses cannot cause the problem, but if the body is naturally producing such high levels it can be a cause for concern.

Bear in mind that B12 (the hydroxocobalamin variant, rather than methylcobalamin though) can be given as a treatment for cyanide poisoning, in doses of up to 10 grams according to webmd. (I guess that that doesn't mean doses that high are a good idea, just that they are better than cyanide!)

On the opposite side argument, the body in theory only needs somewhere around 1-2mcg per day, so 5000mcg is a high dose. The normal reason for giving such high oral doses (the guidelines mostly stick with 1000mcg though it's not clear why that figure was chosen) in people with B12 deficiency is that the body does a poor job of taking what it needs (as low as 1% with oral doses).

stichtingb12tekort.nl/weten...

You might find this link useful as it quotes numerous cases where high B12 levels have not been found to be dangerous.

As Gambit62 has said, I don't see any claims of addictiveness in the literature, so if you had tingling before and it is now returning, that could be a sign of a deficiency showing up again.

If the tablets have been helping, then I would be tempted to continue. An alternative might be to try a lower daily dose and see if that still helps the symptoms.

If your doctor is willing to take more bloods that might show whether you are starting to become deficient again (not necessarily lower than 211, as symptoms for some people can show up before then).

On the other hand, if you had symptoms and found that you were one of the ones that can be helped by the oral dose, then I would consider myself lucky and continue, perhaps with the smallest dose that I could find that resolved the symptoms.

Only one other caveat - Have your folate (and perhaps iron) levels been tested as well? It seems to be important to keep the levels balanced, particularly with folate. Other people here may have more experience on that side though.

Gavin

2 likes
Reply

It is also my understanding that B12can,t be given too much of ,the body flushes the surplus out. Your doctor should be asked to do further testing .

Reply

I have severe PA. After loading, and several monthly shots, I have achieved high normal levels of B12 taking 1mg rapidly dissolving B12 six days a week. I say rapidly dissolving, rather than sublingual, as most oral b12 is dissolved in small intestine in PA, little gets absorbed in mouth.

B12 has about a 6 day half life, so if you take in more b12 than needed it CAN accumulate. Having taken a long break, try 5mg 4 days per week, or if they are easy to break in half, 2.5 mg per day, get tested after 3 weeks (about 3 half lives). Easy to find studies comparing oral b12 to shots, suggesting they are comparable after the loading, initial improvement phase is over. This same studies suggest that 1-2 mg per day is sufficient. Blood levels of drugs/vitamins stabilize after 3 half lives of steady dosing.

Everything has side effects in high doses. I get acne and bad migraines if I get too much B12. If you sat down with 3 gallons of water and drank it as quickly as possible, you could get low sodium, have a seizure, hurt yourself during the subsequent fall. My point is, water is safer than B12, but still must be taken in correct dose. B12 is safer than most drugs, but there is still an optimal dose, and some harm in taking too much.

Reply

That's weird. One common symptom of deficiency is tingling in the extremities. About a few weeks in taking methylcobalamin 2000mcg a day I started get tingling in extremities (never had that problem before). (Well, I did get pretty much instant reaction of tingling all over my skin after third dose, but that quickly went away.) That also came with severe cramps in hands, feet and calves. I figured potassium (Tingling and muscle cramps can be signs of low potassium) so started supplementing and the cramps and tingling went away a few days later. I forgot last night to take potassium and woke up with cramps in my feet and calves again this morning. I still have very faint tingling in last two fingers of left hand. I'm having blood tests here in a few days so hoping to get my potassium levels checked also. Hope you get that figured out.

Reply

You may also like...